Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 32, NWS Salt Lake City, UT

August 29, 1999Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 29, 1999, 8:14 PM MDT for Washington County, Utah. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 29, 1999, 8:14 PM MDT (02:14 UTC)
Expired
Aug 29, 1999, 9:15 PM MDT
In force
61 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, UT

The radar

The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4298 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 300218
FFWSLC
UTC053-300245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
814 PM MDT SUN AUG 29 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 915 PM MDT

* AT 808 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN NORTHEAST OF GUNLOCK RESERVOIR.  THE HEAVY RAINS ARE IN 
  REMOTE COUNTRY WITH A NUMBER OF WASHES THAT FLOW SOUTHEAST TOWARDS 
  THE RESERVOIR AND STATE ROUTE 18.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE 
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEdK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3726 11385 3726 11372 3743 11367 3743 11386

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 4:00 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 29, 4:00 PM MDT, 4 hours 14 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
400 PM MDT SUN AUG 29 1999

SYNOPSIS...AN APPROACHING PACIFIC COLD FRONT WILL BRING MOISTURE AND
STRONG SOUTHWEST FLOW TO UTAH MONDAY.

DISCUSSION...ETA MODEL DEGRADED RESOLUTION TODAY DUE TO NCEP
COMPUTER PROBLEMS.

SOME SLOW MOVING THUNDERSTORMS EXTREME SOUTH THIS EVENING WITH FLASH
FLOOD POTENTIAL...SHOULD DIE DOWN AFFTER SUNSET.

MODELS ALL SIMILAR IN BRINGING TROUGH AND STRONG FRONT INTO REGION
MONDAY. ALL MODELS SURGE MOISTURE NORTHWARD INTO UTAH AHEAD OF FRONT BY
MONDAY MORNING AND CONTINUE THROUGH THE DAY.  ALTHOUGH MOISTURE
INCREASES...500 MB TEMPERATURES ARE QUITE WARM SO AIRMASS NOT VERY
UNSTABLE. STRONG 700 MB WINDS WILL COMBINE WITH FAVORABLE...BUT NOT
STRONG SURFACE PRESSURE GRADIENTS TO BRING WINDY CONDITIONS TO
ENTIRE STATE...BUT ESPECIALLY WESTERN VALLEYS.

EXPECT GRADIENT WINDS AND HIGH BASED CONVECTION WITH MICROBURST
WINDS OVER THE WESTERN VALLEYS MONDAY...WITH DEEPER MOISTURE OVER
THE MOUNTAINS AND EAST...BETTER THREAT OF MEASURABLE RAIN.  ENOUGH
FLOW ALOFT THAT FLASH FLOODING SHOULD NOT BE A PROBLEM EVEN THOUGH
PRECIPITABLE WATER VALUES GET UP NEAR AN INCH OVER THE EAST.

FRONT INTO NORTHWEST UTAH BETWEEN MIDNIGHT AND 12Z TUESDAY MORNING
WITH FRONT BECOMING HUNG UP OVER CENTRAL UTAH AS UPPER TROUGH EJECTS
RAPIDLY NORTHWARD. TUESDAY WILL FEEL LIKE 1ST FALL DAY OF THE YEAR
ACROSS THE NORTH. MODELS DRY AND STABILIZE AIRMASS...BUT LEFT SOME
LOW POPS IN FORECAST GIVEN PRESENCE OF FRONTAL ZONE AND JET ALOFT.

IN EXTENDED...EC/MRF SIMILAR IN DROPPING ANOTHER TROUGH IN ON
THURSDAY/FRIDAY. FRONTAL ZONE ON WED RETREATS NORTHWARD AND WEAKENS
WEDNESDAY IN RESPONSE TO BACKING FLOW FROM APPROACHING SHORT WAVE.
THEN COLD AIR PUSHES BACK INTO STATE THURSDAY AND REMAINS FRIDAY.
MODELS ARE DRY THROUGH THIS PERIOD...BUT EXPECT SOME SHOWERS GIVEN
STRENGTH OF TROUGH. SLC -332 CDC -432 DUNN

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:40 PM MDTFlash Flood WarningSLCGarfield50 min
Aug 30, 12:48 PM MDTSevere Thunderstorm WarningSLCBox Elder57 min
Aug 30, 1:38 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache67 min
Aug 30, 2:02 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber58 min
Aug 30, 3:09 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch36 min
Aug 30, 4:10 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.